Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS Cheyenne, WY

July 13, 2020Cheyenne County, Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 13, 2020, 3:18 PM MDT for Cheyenne County, Kimball County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2020, 3:18 PM MDT (21:18 UTC)
Expired
Jul 13, 2020, 4:00 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheyenne County, NE, Kimball County, NE

The radar

The Cheyenne radar (KCYS), 101 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:36 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
3370 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WUUS55 KCYS 132118
SVRCYS
NEC033-105-132200-
/O.NEW.KCYS.SV.W.0089.200713T2118Z-200713T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
318 PM MDT Mon Jul 13 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cheyenne County in the Panhandle of Nebraska...
  Kimball County in the Panhandle of Nebraska...

* Until 400 PM MDT.

* At 318 PM MDT, a severe thunderstorm was located 11 miles northwest
  of Westplains, or 18 miles south of Kimball, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kimball, Potter, Dix, Oliver Campground, Brownson, Lorenzo, Oliver
  Reservoir, Kimball Airport and Bushnell.

This includes Interstate 80 in Nebraska between mile markers 4 and
56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4129 10400 4125 10304 4100 10300 4100 10395
TIME...MOT...LOC 2118Z 280DEG 18KT 4097 10367 

HAIL...<.75IN
WIND...60MPH
 
$$

Mokry
2 follow-up statements
983 
WWUS55 KCYS 132142
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
342 PM MDT Mon Jul 13 2020

NEC033-105-132200-
/O.CON.KCYS.SV.W.0089.000000T0000Z-200713T2200Z/
Cheyenne NE-Kimball NE-
342 PM MDT Mon Jul 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHWESTERN CHEYENNE AND SOUTHEASTERN KIMBALL COUNTIES...

At 342 PM MDT, a severe thunderstorm was located near Westplains, or
21 miles south of Kimball, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kimball, Potter, Dix, Brownson, Lorenzo and Kimball Airport. 

This includes Interstate 80 in Nebraska between mile markers 18 and
56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4127 10371 4125 10304 4100 10300 4100 10374
TIME...MOT...LOC 2142Z 280DEG 18KT 4095 10351 

HAIL...<.75IN
WIND...60MPH
 
$$

Trudel
477 
WWUS55 KCYS 132154
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
354 PM MDT Mon Jul 13 2020

NEC033-105-132203-
/O.EXP.KCYS.SV.W.0089.000000T0000Z-200713T2200Z/
Cheyenne NE-Kimball NE-
354 PM MDT Mon Jul 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES WILL EXPIRE AT 400 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4127 10371 4125 10304 4100 10300 4100 10374
TIME...MOT...LOC 2153Z 280DEG 18KT 4094 10346 

$$

Trudel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:57 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 13, 1:57 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
157 PM MDT Mon Jul 13 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 154 PM MDT Mon Jul 13 2020

Tonight...Agree with the Storm Prediction Center depiction of
marginal risk this evening over much of our counties, with a slight
risk mainly east of a Kimball to Chadron line. Combination of decent
instability and wind shear points to a few strong to severe
thunderstorms through this evening mainly over our Nebraska
counties. As a cold front drifts southward overnight, the chance for
showers will continue after midnight north of a Douglas to
Scottsbluff line.

Tuesday...Quite a variance in the models with respect to maximum
temperatures with the NAM MOS much cooler than the GFS MOS. Will
definitely see cooler temperatures with surface high pressure over
Nebraska producing cool upslope and considerable low clouds east of
I-25, though hard to believe it will be as cool as the NAM MOS
shows, thus will split the difference between the two models.
Isolated to scattered afternoon showers and thunderstorms mainly
over the I-25 corridor.

Tuesday night...A passing shortwave trough aloft in northwest flow
and considerable moisture will help produce scattered showers and
thunderstorms mainly east of I-25.

Wednesday/Wednesday night...Warming trend begins with more sunshine
and an airmass modification. Looks like enough low and mid level
moisture for isolated afternoon thunderstorms over far southeast
Wyoming.

.LONG TERM...(Thursday through Monday)
Issued at 154 PM MDT Mon Jul 13 2020

Thursday...Drier air works in at low and mid levels, and with warm
temperatures aloft, chances for showers and thunderstorms appear
minimal.

Friday/Saturday...Hot and mainly dry conditions prevail under
westerly flow aloft, and with limited low and mid level moisture and
warm temperatures aloft acting to cap the atmosphere.

Sunday/Monday...Heights aloft decrease along with increasing low and
mid level moisture, suggesting an increase in daily afternoon and
evening shower and thunderstorm coverage. Temperatures will cool a
bit with the extra cloud cover and increased coverage of showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1145 AM MDT Mon Jul 13 2020

Aviation conditions will continue in VFR for all Wyoming and
Nebraska sites. Thunderstorms, which will be more focused on the
Nebraska panhandle, will arrive as early as 19Z and end around
07Z. Additionally, wind gust will increase this afternoon for all
site in Wyoming and Nebraska panhandle. Wyoming sites may receive
up to 40mph wind gust; Nebraska sites also may see up to 30 mph
especially with severe storm focused on the panhandle. Nebraska
sites will stay in VFR conditions until 11Z; overcast skies will
bring visibility and ceilings down to MVFR conditions till 18Z.
Follow the next AFD for updates.

&&

.FIRE WEATHER...
Issued at 154 PM MDT Mon Jul 13 2020

Low afternoon humidities will prevail across Carbon and Albany
Counties Tuesday and Wednesday, spreading eastward across much of
the district Thursday through Saturday. Some humidity recovery
Sunday and Monday, except over Carbon County. The windiest days
will be Tuesday and Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...AW
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 13, 4:24 AM MDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
424 AM MDT Mon Jul 13 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
141030-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
424 AM MDT Mon Jul 13 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms are expected over
the area this afternoon and tonight. Some thunderstorms may
become strong to severe mainly over the Panhandle with hail and
gusty winds the main threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation is not expected.

WYZ104-109>114-141030-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
424 AM MDT Mon Jul 13 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered showers and thunderstorms are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 13, 2:45 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
245 PM MDT Mon Jul 13 2020

WYZ118-119-132115-
Central Laramie County WY-East Laramie County WY-
245 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 315
PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Gun Barrel, or 20 miles northeast of Cheyenne, moving
east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Burns, Gun Barrel and Ranchettes.

LAT...LON 4129 10483 4137 10480 4152 10461 4154 10422
      4119 10429 4125 10473
TIME...MOT...LOC 2044Z 264DEG 29KT 4138 10457

Mokry
Local storm report, Jul 13, 3:03 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
303 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND GST     19 N DIXON              41.31N 107.57W
07/13/2020  M69 MPH          CARBON             WY   PUBLIC

            COW CREEK.

&&

AW
Special weather statement, Jul 13, 3:04 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
304 PM MDT Mon Jul 13 2020

WYZ112>114-132130-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Snowy Range WY-
304 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARBON AND
SOUTHWESTERN ALBANY COUNTIES UNTIL 330 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm near
Six Mile Campground, or 45 miles west of Laramie, moving east at 35
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Albany, Six Mile Campground, Libby Creek Campground, Illinois Creek
Campground, Miller Lake Campground, Rob Roy Campground, Nash Fork
Campground, Rob Roy Reservoir, North Fork Campground, Bobbie Thompson
Campground, French Creek Campground, Evans Creek Campground, Sugar
Loaf Campground and Centennial.

LAT...LON 4100 10637 4100 10657 4131 10653 4138 10615
      4100 10615 4099 10633
TIME...MOT...LOC 2103Z 264DEG 29KT 4112 10641

Mokry
Local storm report, Jul 13, 3:08 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND GST     SKYLINE                 41.14N 106.58W
07/13/2020  M71 MPH          CARBON             WY   MESONET

            MESONET STATION KSKL SKYLINE (WYDOT).

&&

AW
Local storm report, Jul 13, 3:13 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
313 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND GST     5 NW ARLINGTON          41.64N 106.29W
07/13/2020  M60 MPH          CARBON             WY   PUBLIC

&&

AW
Local storm report, Jul 13, 3:15 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND GST     3 NW ARLINGTON          41.62N 106.24W
07/13/2020  M58 MPH          CARBON             WY   PUBLIC

            I80 - FOOTE CREEK.

&&

AW

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:44 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.